Hail, Republic
- When
- September 24, 4:46 PM CST to 4:47 PM CST
- Where
- Republic County, 1.48 mi SSE of Agenda
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -97.420
Several supercell thunderstorms developed during the early evening hours across north central Kansas, resulting in several large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Several supercell thunderstorms developed during the early evening hours across north central Kansas, resulting in several large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 24, 2:47 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 347 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday) Issued at 324 PM CDT Tue Sep 24 2019 Persistent mid-level cloud cover into the early afternoon hours has kept a complicated forecast for the rest of the afternoon and this evening. Uncertainty remains as to whether or not storms will develop over our CWA, but some activity has already begun to fire in southwestern KS. A mid-level shortwave trough and strong upper-level jet are moving through the northern and central plains with a surface cold front extending from southern MN through central NE into western KS. Isentropic lift on the warm side of the front has kept most of our area under mainly cloudy skies with a few peeks of sunshine, although this has shown a trend of scattering out in the last couple of hours. As a result, instability remains lower in east central KS compared to the central part of the state. That being said, however, a few storms have developed in southwest KS ahead of the surface boundary. Moisture advection has also brought dew points into the low 70s across the area with a dryline in place near the frontal boundary in western KS. Current mesoanalysis in north central KS shows MLCAPE between 2500-3500 J/kg and effective bulk shear between 35-45 kts, with forecast soundings showing minimal CIN through the afternoon. With this in mind, the potential still exists for strong to severe storms to develop in our CWA during the late afternoon/early evening, particularly in central KS. Primary threats would be large hail and damaging wind. However, the best forcing remains to our northeast associated with the shortwave trough and upper jet, and to our southwest associated with the surface front. CAMs today have consistently shown storm initiation in both of these areas while struggling to develop storms in north central KS and maintain their strength as they move east. This keeps our CWA between the two clusters, but if we do see any storms tonight, chances are best in the southwest part of our area, which borders the current Severe Thunderstorm Watch in effect until 03Z tonight. The threat for severe weather diminishes late tonight, and generally quiet weather is expected overnight aside from a small chance for isolated showers and weak storms in the southern part of the CWA. Wednesday will see the frontal boundary push south into east central KS, and we may see some redevelopment of storms along that boundary during the late afternoon and evening once again. However, the placement of the front could put this activity entirely south of the area in southeast KS. Confidence on this will be greater once we see where the front sets up tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 324 PM CDT Tue Sep 24 2019 Wednesday night, the surface front will become stationary along the KS OK border. The isentropic lift north of the front will weaken as 850mb winds veer more to the west. The better chance for showers and elevated thunderstorms will be across the southeast counties. An amplified upper level trough will move east from the northern and central Plains into the Great Lakes States Thursday through Thursday night, Looks dry through most of the day as the zonal flow regime continues across the northern and central Plains. The upper trough across the Great Lakes will lift northeast across New England. A lee surface trough will deepen through the day and southerly low-level flow will advect deeper moisture northward across central KS and southeast KS. The better surface convergence will be along the stationary boundary across northern OK and southern KS and should remain south of the CWA. A southern stream upper level ridge, downstream from a southern stream upper level trough across southeast AZ/southwest NM, will amplify and probably keep the CWA dry, even with some weak isentropic lift as richer moisture advects northward across the area. The better WAA will be across the upper Midwest Thursday night. Friday through Saturday night, A deep upper level trough will move into the western US. As the upper level trough moves into the western US it will kick the southern stream H5 trough northeast across the Plains Friday night into Saturday night. Meanwhile, a surface front will slowly drift south across the CWA Friday afternoon and become stationary and may move back as a warm front Friday night into Saturday. The combination of DCVA ahead of the H5 trough lifting northeast across the central Plains and surface convergence along the boundary, plus isentropic lift north of the boundary will provide chances for scattered to numerous showers and thunderstorms through the period. The environment may become favorable for strong to severe thunderstorms Friday afternoon and evening across northeast and east central KS, and then possibly again Saturday afternoon into Saturday evening given stronger vertical wind shear, moderate instability and rich moisture. Saturday afternoon severe weather hazard may depend on how the atmosphere recovers from morning Thunderstorms. There will also be the potential for heavy rainfall which may cause some flooding Friday evening through Saturday night. Sunday through Tuesday, The upper level trough across the western US will remain nearly stationary. Most of KS will be in the warm sector and the best chances for Thunderstorms Sunday through Monday will be along the lee sfc trough axis/dryline across western KS. I cannot rule out minor perturbations, embedded within the southwesterly upper level flow, moving northeast across eastern KS Sunday through Monday, which may provide a chance for isolated to scattered thunderstorms. On Tuesday a s surface front will slowly move southeast across the northern and western counties of the CWA which may increase shower and thunderstorm chances Tuesday afternoon into Tuesday evening. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue Sep 24 2019 Models suggest MVFR cigs should scatter out this afternoon, leading to VFR conditions after 20Z. Uncertainty remains on whether storms will develop this afternoon in north central KS, so have maintained VCTS early this evening at MHK, with no mention of TS at TOP/FOE as confidence decreases further east. A cold front will result in winds shifting to the NW late tonight. Models suggest the return of some stratus after 12Z tomorrow morning, but confidence is not high enough to include in the TAFs at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Picha LONG TERM...Gargan AVIATION...Gargan/Picha
Hazardous Weather Outlook National Weather Service Topeka KS 446 PM CDT Tue Sep 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 446 PM CDT Tue Sep 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms are possible this evening mainly over north central KS. Large hail and damaging winds appear to be the main hazards. However, an isolated tornado can't be ruled out. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 524 PM CDT Tue Sep 24 2019 KSZ008-020-242330- Republic-Cloud- 524 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 630 PM CDT... At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near Jamestown, moving northeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Concordia, Belleville, Jamestown and Norway. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3984 9762 3961 9745 3954 9784 3964 9792 TIME...MOT...LOC 2224Z 240DEG 17KT 3961 9781 Baerg
The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
5 hail. Local standard time, as filed.
Report was received via Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856518, 856519, 856520, 856521, 856522.